I got online help from a psychiatrist through justanswer.com (i found the banner on this website). It was MOST helpfull. It cost me 100 dollars but was worth it. In case somebody with the same problems as me finds this post,..i will cpoy paste the answers here. So other ppl can benefit. The questions are form me,..answers from him: QUESTION 1: Hello Dr, I have used paxil (seroxat) for 12 years in order to coop with my anxiety and panic attacks. It worked well enough. I was getting more and more anxiety (could still work and have social life) the last year. Until 2 months ago i crashed. Lots of panic attacks and anxiety. Last 15 months I was on 15 mg paxil which isn't much. But instead of increasing the dose we tried to change to lexapro. We did this cause of the change that one SSRI might stop working. Also because lexapro is supposedly a bit milder and also less side-effects. However we did a stop/start. So one day is was taking 15 mg paxil,...the next day 10 mg lexapro. Although my doctor said one SSRI can be changed with another; i still had 3 terrible weeks. Felt like the flu. Now a week later most of physical problems are gone. But i still have incredible anxiety all day long. Also i feel dizzy, depressed and i really feel like in a dream (not normal anxiety symptoms). Can't leave the house (for 1 month now). I don't know what to do now and i wanna change doctors cause my faith in this one is gone. I dont know whether to get back to paxil (seroxat) in a higher dose, of to give lexapro a change. I feel like at the moment i have more problems with changing meds then with my anxiety disorder (but this is offcourse just a feeling). My direct questions to you are: 1.) Is it possible that one SSRI can stop working cause you body reaches tolerance? Is this proven in research? 2.) Is it normal that when i change to another SSRI; i now have more anxiety then ever? Will this, in most cases get better, or does it mean lexapro is not my proper AD (although it also hits serotine like apxil)? 3.) Is it smart to increase the lexapro dose to 15 mg? Is this more proper for anxiety? After 4 weeks should i call it quits with lexapro,..or give it a change in higher dose? Hope you can help me. I have no hope anymore which is terrible. Kind regards, ANSWER 1: Hello, I am a psychiatrist. It sound like you've had a miserable time of it. I understand your loss of confidence in your doctor. If this is how things transpired, it doesn't seem like he/she made good decisions in guiding your treatment. Here are the answers to your questions: 1) It is possible that an SSRI (or any antidepressant) can stop working at some point in the future. However, this doesn't happen all that often. It really doesn't. On top of this, it is just plain uninformed of your doctor to think that that's any kind of relevant issue with just 15mg of Paxil. 15mg is hardly a therapeutic dose for treating anxiety/panic to begin with; of course it's effect is going to fade pretty soon. The reason low doses like 10-15mg of Paxil are used is not because they are actually expected to work - it's to decrease the risk of having side effects (nausea, headache, etc.). 2) Paxil is usually better at treating anxiety/panic than Lexapro. Lexapro is not poor, but Paxil is generally better at that job, so yes, I would expect you to feel more anxious abruptly stopping Paxil and then starting Lexapro. Unfortunately, this was likely made much worse than needed for you by the abrupt switch from Paxil to Lexapro. People have much smoother transitions when the Paxil is slowly decreased while the Lexapro is started and then slowly increased (this is called cross-tapering). 3) If you wish to stay with the Lexapro, you can increase it to 15mg daily, but it is much more usual to increase it from 10mg to 20mg daily. I suspect you will get much more relief from going to 20mg than just going to 15mg. 15mg of Lexapro really isn't' a therapeutic dose in adults. Often times, adults will need/benefit from 30-40mg of Lexapro daily. Using subtherapeutic doses of medications is like being in a very fast car, but only driving it at 50KmH on the road, and then complaining that your car isn't very good because it takes you forever to get where you're going. Does this make sense? QUESTION 2: Thanks for your first answer. I live in the netherlands so wasnt sure my english would be good enough. Anyway, We now have established why i feel the way i do. Cause of the change paxil-lexapro and because the sudden stop. Now i wanna talk about what to do now? It has been 4 weeks since my switch from 15 mg paxil to 10 mg lexapro and i feel: - memory and concentration problems - extraordinarily vivid dreams - fear of losing your sanity - steady feeling of existing outside of reality as you know it (referred to as depersonalization at times) - hypersensitivity to motion, sounds, smells. - chills/ hot flashes - an unconventional dizziness/ vertigo - muscle cramps Now i can do 3 things: 1.) Stick with lexapro 10 mg for 3 more weeks and then evaluate lexapro Pro: If i decide in 3 weeks to change back to paxil, it will be easier on a small lexapro dose Con: it will help less against the anxiety 2.) Increase with lexapro to 20 mg now and in 3 weeks ecaluate lexapro Pro: 20 mg will releave some of the anxiety i feel now. Con: Besides the withdrawal i feel it will also give me more side effects of the lexapro in the beginning. 3.) Stop with the lexapro now and get back to paxil 15 mg and increase in time to 30 mg Pro: since most of my problems are arguable if they relate to anxiety but more to paxil withdrawal; increasing the lexapro dose might not help against that. So paxil will be better to get back to Con: I never gave lexapro a fair chance. Lexapro might not be as effective as paxil against anxiety, but it has less side effects and will be easier to quit from once i want to in the future. What option would you recommend. I know you are not my doctor and not familiar with all my medical history (but it's pretty basic),..but still, what would you recommend? I find it so hard since i dont know if my main problem is the anxiety disorder or the paxil withdrawal. Also i dont know if, in case of the latter, lexapro will help. ANSWER 2: Since you are on the Lexapro already, sticking with it is the most straightforward thing to do. However, you will not gain much by leaving it at the 10mg dose. I would recommend increasing it to 20mg daily. If you tolerated Paxil well enough to stay on it for 12 years, my guess is that you would have no issues whatsoever with tolerating Lexapro: Paxil has the most side effect issues of any medication in the SSRI class, while Lexapro has the least. Honestly, the majority of people who take Lexapro, never complain to me about much by way of side effects, and compared to the problems you are having with concentration, depersonalization, etc., I think you could feel considerably better on the 20mg dose. QUESTION 3: i agree and accept your advice of sticking with lexapro and increasing the dose to 20 mg. However, it will do nothing against my paxil withdrawal. And thats what worries me. So 2 questions: 1.) do you think increasing the dose of lexapro will help with the paxil withdrawal? 2.) do you think that the mental aspect of paxil withdrawal (dizzy, tired, anxiety) will pass in time? I hear people that stop and still have those symptoms months later. or are those exceptions? I am just afraid that increasing the lexapro dose will help against my anxiety disorder but i will still feel badly cause of the withdrawal. ANSWER 3: Sorry I did not address this. Yes, I do think that increasing your Lexapro will help with your Paxil withdrawal. Being dizzy may be related to either your anxiety or to the Paxil withdrawal; in either case, I expect that a Lexapro increase to 20mg daily would improve that, though, again, 20mg is not that high a dose of Lexapro. Being tired may well be from your being exhausted due to all your anxiety. As such, while Lexapro isn't really a stimulating medication, the fact that it helps anxiety may cause you to feel more energized and relaxed at the same time.